Oklahoma, 2010

Tornadoes and Hail in Oklahoma, March 8, 2010

March 8, 2010 · NWS OUN · 4 events in 2 counties and zones

A strong upper level storm system moved east through New Mexico and into the Texas panhandle during the day on the 8th. Thunderstorms developed over northern Texas and crossed into southern Oklahoma during the morning and early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong upper level storm system moved east through New Mexico and into the Texas panhandle during the day on the 8th. Thunderstorms developed over northern Texas and crossed into southern Oklahoma during the morning and early afternoon hours. This area of thunderstorms weakened as they crossed the Red River, leaving widespread cloud cover over the region. However, later in the afternoon, the skies cleared over western Oklahoma, and this allowed for heating to commence in advance of the dry line that was sharpening up over the Texas panhandle. Thunderstorms moved into western Oklahoma and became severe over Roger Mills county. Initially, marginally severe hail up to quarter size was reported, but the storm eventually spawned two tornadoes, one of them significant. The first tornado occurred southwest of Hammon, with EF2 damage reported on the southeast side of Hammon. The second tornado occurred farther east, but did not produce any damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 8, 3:32 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 8, 3:32 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
332 PM CST MON MAR 8 2010

.DISCUSSION...
AN UPPER LOW OVER NEW MEXICO IS CONTINUING ITS EASTWARD
PROGRESSION AS AN ASSOCIATED SURFACE LOW IS CENTERED IN THE
VICINITY OF FAR SOUTHEASTERN COLORADO. A DRYLINE CONNECTED TO THIS
SURFACE LOW HAS SURGED EASTWARD IN THE LAST SEVERAL HOURS...WITH
STRONG THUNDERSTORMS OCCURRING JUST AHEAD OF THE DRYLINE. OTHER
THUNDERSTORMS HAVE DEVELOPED IN THE NORTHEAST TX PANHANDLE...AND
IN THE LUBBOCK AREA.

COOLING WILL OCCUR ALOFT THIS EVENING FROM WEST TO EAST WITH A
CONCURRENT INCREASE IN MID LEVEL LAPSE RATES. THERE MAY BE A BRIEF
WINDOW FOR SOME STORMS CAPABLE OF LARGE HAIL THIS EVENING IN
NORTHWEST OK EAST OF THE SURFACE LOW CENTER WHERE LOW LEVEL MOISTURE
WILL PERSIST A LITTLE LONGER THAN IN AREAS FURTHER SOUTH.
OTHERWISE...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO EXIT THE
CWA TO THE NORTHEAST BY SOMETIME EARLY TUESDAY MORNING.

STRONG WEST WINDS ARE EXPECTED ON TUESDAY. SPEEDS MAY BE SOMEWHAT
LIGHTER ACROSS NORTHERN OK WHERE CLOUDS ARE EXPECTED TO PERSIST
FOR MUCH OF THE DAY...BUT MIXING WILL ALMOST CERTAINLY ALLOW FOR
GUSTY WEST WINDS ACROSS SOUTHWESTERN PORTIONS OF THE CWA.
INITIALIZED NAM WIND SPEEDS WERE JUDGED TO BE TOO LOW AND HAVE
BEEN BUMPED UP.

A TROUGH NOW MOVING ONTO THE COAST OF NORTHERN CA APPEARS TO HAVE
ALREADY CLOSED OFF...AND SHOULD REACH THE SOUTHERN PLAINS ON
WEDNESDAY. ALL MODELS SHOW THE LOW DEEPENING AS IT MOVES OUT OF
THE ROCKIES...THEN MAKING A NORTHWARD TURN ONCE IT REACHES THE
WESTERN PORTION OF THE CWA. SUCH A TRACK WOULD PLACE MUCH OF THE
OUN CWA IN A DRY SLOT...WITH LOW RAIN CHANCES BUT WITH TEMPERATURES
COOLER THAN TUESDAY. INITIALIZED POPS AND TEMPERATURES FOLLOW THIS
TREND...AND WE LEFT THEM LARGELY UNCHANGED.

WITH THE WEDNESDAY LOW MEANDERING AROUND TO THE NORTHEAST OF THE
AREA...LOW PRECIP CHANCES CONTINUE THROUGH THE END OF THE WEEK.
THE FORECAST BEYOND THURSDAY FROM THE PREVIOUS SHIFT HAS BEEN LEFT
INTACT. PLENTY OF UNCERTAINTY EXISTS REGARDING THE MOVEMENT OF
MULTIPLE UPPER LOWS FROM THE WEEKEND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  45  69  40  62 /  40  10  10  30
HOBART OK         42  68  38  60 /  10   0   0  20
WICHITA FALLS TX  48  76  43  70 /  10   0  10  20
GAGE OK           40  61  30  53 /  30  20   0  30
PONCA CITY OK     48  61  35  59 /  70  40  10  50
DURANT OK         54  72  47  70 /  60  10  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/03
Hazardous weather outlook, Mar 8, 12:58 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CST MON MAR 8 2010

OKZ004>048-050>052-TXZ083>090-091300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1258 PM CST MON MAR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NEAR AND WEST OF A LINE
EXTENDING FROM ALVA AND FAIRVIEW...TO EL RENO...PURCELL...SULPHUR...
AND LAKE TEXOMA. THIS INCLUDES THE CITIES OF CLINTON...WEATHERFORD...
WOODWARD...ALTUS...LAWTON...VERNON...WICHITA FALLS...AND ARDMORE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON
THROUGH THIS EVENING.

IMPACTS...
WIND GUSTS TO 60 MPH...WHICH WILL DAMAGE VEGETATION AND LIGHT-WEIGHT
STRUCTURES. SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM
HAIL UP TO THE SIZE OF HALF-DOLLARS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
A STRONG UPPER-LEVEL STORM SYSTEM WILL MOVE FROM NEW MEXICO TOWARD
NORTHWEST OKLAHOMA THROUGH TONIGHT. WIDESPREAD SHOWERS AND STORMS
WILL OCCUR AHEAD AND NEAR THIS STORM SYSTEM. WITH LOW-LEVEL MOISTURE
INCREASING AHEAD OF THE STORM SYSTEM...A DRY LINE HAS DEVELOPED OVER
THE PANHANDLES AND WEST TEXAS. A LINE OF STORMS ALONG AND JUST AHEAD
OF THIS DRY LINE WILL MOVE EASTWARD OVER THE SLIGHT RISK AREA THIS
AFTERNOON AND EVENING. MANY OF THE STORMS WILL BE STRONG...PRODUCING
VERY HEAVY RAIN AND SMALL HAIL...AND A FEW OF THEM MAY REACH SEVERE
LEVELS...WITH THE PRIMARY CONCERN BEING LARGE HAIL AND DAMAGING WIND
GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
PATCHY DENSE FOG WILL BE SEEN AHEAD OF A DRY LINE THIS AFTERNOON AND
EVENING. THE FOG WILL BE MOST PERSISTENT ACROSS AREAS NEAR AND EAST
OF INTERSTATE-35.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
ANOTHER STORM SYSTEM WILL APPROACH THE REGION WEDNESDAY BRINGING A
CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY EVENING. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
STRONG NORTHWEST WINDS WILL OCCUR THURSDAY AND FRIDAY.

In the hours before

Special weather statement, Mar 8, 1:41 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
141 PM CST MON MAR 8 2010

OKZ023-035-038-082015-
CADDO OK-KIOWA OK-COMANCHE OK-
141 PM CST MON MAR 8 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...COMANCHE AND KIOWA
COUNTIES.

AT 140 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES EAST OF TOM STEED RESERVOIR TO 8 MILES SOUTHWEST OF FAXON...
MOVING NORTH AT 50 MPH.

HAZARDS INCLUDE...
WIND GUSTS OF 40 TO 50 50 MPH...BRIEF HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED. SMALL HAIL IS ALSO POSSIBLE.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3512 9868 3452 9830 3441 9864 3451 9866
      3451 9880 3462 9884 3476 9902
Special weather statement, Mar 8, 2:09 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
209 PM CST MON MAR 8 2010

OKZ023-035-038-039-044-082030-
CADDO OK-COTTON OK-KIOWA OK-COMANCHE OK-STEPHENS OK-
209 PM CST MON MAR 8 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...COMANCHE...COTTON...
KIOWA AND STEPHENS COUNTIES.

AT 207 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 12
MILES NORTHWEST OF MEERS TO WALTERS...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
BRIEF HEAVY RAIN...WIND GUSTS OF 40 TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS AS THEY MOVE
NORTHEAST.

LAT...LON 3497 9880 3511 9864 3510 9863 3512 9861
      3514 9861 3528 9845 3475 9809 3469 9809
      3469 9804 3450 9791 3429 9835
Special weather statement, Mar 8, 2:23 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
223 PM CST MON MAR 8 2010

OKZ039-045-082100-
JEFFERSON OK-STEPHENS OK-
223 PM CST MON MAR 8 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON AND SOUTHERN
STEPHENS COUNTIES.

AT 223 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES NORTHEAST OF ADDINGTON TO 3 MILES WEST OF RYAN...MOVING
NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
BRIEF HEAVY RAIN...WIND GUSTS TO 45 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

LAT...LON 3388 9793 3398 9791 3399 9796 3400 9798
      3399 9801 3399 9806 3430 9799 3463 9757
      3396 9757 3396 9760 3397 9761 3398 9768
      3392 9775
Special weather statement, Mar 8, 4:13 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CST MON MAR 8 2010

OKZ014-021-082245-
ROGER MILLS OK-BECKHAM OK-
413 PM CST MON MAR 8 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

AT 412 PM CST...STRONG THUNDERSTORMS WERE LOCATED NEAR ERICK AND
NEAR SWEETWATER...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3553 9986 3555 9941 3522 9980 3527 9994
Special weather statement, Mar 8, 4:42 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CST MON MAR 8 2010

OKZ014-021-082315-
ROGER MILLS OK-BECKHAM OK-
442 PM CST MON MAR 8 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

AT 440 PM CST...STRONG THUNDERSTORMS WERE LOCATED 6 MILES NORTHWEST
OF SAYRE AND 7 MILES SOUTHWEST OF CHEYENNE...MOVING NORTHEAST AT 40
MPH.

HAZARDS INCLUDE...
BRIEF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY
WITH THESE STORMS. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO 40
MPH ARE ALSO POSSIBLE.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3575 9961 3577 9938 3538 9937 3524 9969
      3546 9993
Special weather statement, Mar 8, 4:59 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CST MON MAR 8 2010

OKZ014-021-082330-
ROGER MILLS OK-BECKHAM OK-
459 PM CST MON MAR 8 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

AT 457 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER BERLIN...
MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 40 MPH...

THIS STORM HAS SLOWLY INCREASED IN INTENSITY AND IF THIS TREND
CONTINUES...MAY BECOME SEVERE.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3579 9940 3555 9937 3541 9965 3546 9969

The radar

The Altus AFB radar (KFDR), 168 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 hail. Local standard time, as filed.

Hail, Roger Mills

When
March 8, 5:04 PM CST
Where
Roger Mills County, 2 mi S of Roll
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.751, -99.710

The hail report was relayed from WFO Amarillo.

Tornado, Roger Mills

When
March 8, 5:20 PM CST to 5:47 PM CST
Where
Roger Mills County, 6.5 mi SW of Hammon to 0.19 mi ESE of Hammon
Rating
EF2
Path length
6.5 mi
Path width
100 yd
Continued into
Custer, Ok (OUN)
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
35.563, -99.462

A relatively long track tornado touched down in a rural area to the southwest of Hammon, and then tracked to the northeast towards the town of Hammon. This tornado was on the ground for around 40 minutes, moving mainly over rural areas. Initially, the only damage from the tornado was snapped trees and power poles/lines. As the tornado tracked northeast near the end of the tornado track, the tornado clipped the southeastern edge of the town of Hammon. A couple of trailers, the county barn, and a home sustained major damage. Other buildings, trees, power lines/poles, and cars also received significant damage near and around the town of Hammon. The tornado moved into Custer County and finally dissipated to the northeast of Hammon. Monetary damages were estimated.

Tornado, Custer

When
March 8, 5:47 PM CST to 6:00 PM CST
Where
Custer County, 7.83 mi S of Moorewood to 5.71 mi S of Moorewood
Rating
EF0
Path length
2.98 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.629, -99.377

After exiting Hammon and moving out of Roger Mills County, the tornado dissipated 3 miles northeast of Hammon in Custer County. No significant damage occurred in Custer County.

Tornado, Custer

When
March 8, 6:16 PM CST to 6:18 PM CST
Where
Custer County, 7 mi N of Butler
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
35.741, -99.190

Video evidence suggested this tornado occurred after the tornado near Hammon dissipated. No damage occurred with this tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyThe tornado archive for Oklahoma, 2010Warnings in Oklahoma, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210290, 210292, 274129, 210295.